Arizona, 2015

Damaging Wind in Arizona, August 30, 2015

August 30, 2015 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced strong winds in Chino Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced strong winds in Chino Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 30, 9:13 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 30, 9:13 PM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
913 PM MST SUN AUG 30 2015

.SYNOPSIS...EXPECT ANOTHER ROUND OF SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS ON MONDAY. SOUTHWEST FLOW WILL BEGIN TO PUSH
STORM ACTIVITY EASTWARD ON TUESDAY...EVENTUALLY LIMITING STORMS TO
THE FAR EASTERN BORDER BY LATE IN THE WEEK.

&&

.DISCUSSION...
PERSISTENT SHOWERS AND THUNDERSTORMS ARE CONTINUING ACROSS NORTH-
CENTRAL AZ THIS EVENING...THOUGH THE INTENSITY OF THESE STORMS IS
GENERALLY WANING. EXPECT CHANCES TO CONTINUE THRU THE
NIGHT...BEFORE ANOTHER ROUND OF MORE WIDESPREAD AND STRONGER
STORMS DEVELOPS MONDAY.

&&

.PREV DISCUSSION /339 PM MST/...SHOWERS AND THUNDERSTORMS HAVE
AFFECTED MUCH OF NORTHERN ARIZONA TODAY. FLOODING FROM HEAVY
RAINFALL HAS BEEN THE PRIMARY HAZARD. HAIL HAS GENERALLY BEEN ON
THE SMALL SIZE, ALTHOUGH WE RECEIVED A REPORT OF DIME SIZED HAIL
IN YAVAPAI COUNTY EARLIER IN THE DAY. SHORT TERM MODEL GUIDANCE
SUGGESTS SHOWER AND THUNDERSTORM ACTIVITY WILL SLOWLY DIMINISH
THIS AFTERNOON AND EVENING.

EXPECT ANOTHER ROUND OF SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TOMORROW AS GOOD LOW LEVEL MOISTURE REMAINS IN
PLACE ACROSS THE REGION. FLOODING FROM HEAVY RAINFALL WILL
CONTINUE TO BE THE PRIMARY HAZARD.

BEGINNING TUESDAY...A DRY SOUTHWEST FLOW IS FORECAST TO SET UP
OVER NORTHERN ARIZONA...WHICH WILL EVENTUALLY LIMIT STORM
COVERAGE TO THE EASTERN BORDER BY WEDNESDAY OR THURSDAY. ALONG
WITH THE DRIER AIR WILL COME COOLER TEMPERATURES AS A LONG WAVE
TROUGH DEVELOPS TO OUR NORTH...ALONG WITH GUSTY DAYTIME SOUTHWEST
WINDS.

&&

.AVIATION...FOR THE 06Z PACKAGE...EXPECT DECREASING COVERAGE OF
TSRA THIS EVENING WITH ISOLATED MVFR/IFR CONDITIONS IN ANY
STRONGER STORMS. STORMS TO REDEVELOP AGAIN DURING THE DAYTIME
HOURS MONDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...KD/RR
AVIATION...KD

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 30, 3:56 AM MST, 18 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
356 AM MST SUN AUG 30 2015

AZZ004>018-037>040-310330-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
356 AM MST SUN AUG 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

HIGHER MOISTURE VALUES AND A MORE UNSTABLE AIRMASS WILL BRING AN
ACTIVE DAY TO THE REGION TODAY. THE THREAT FOR LOCALLY HEAVY
RAINFALL AND HAIL WILL BE ENHANCED...WHEN COMPARED TO SATURDAY.

PRIMARY THREATS TODAY WILL BE HEAVY RAIN...GUSTY THUNDERSTORM
WINDS TO 50 MPH... LIGHTNING AND ISOLATED DAMAGING HAIL. STORM
MOTION WILL BE TO THE EAST AND NORTHEAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DRIER SOUTHWEST FLOW WILL DEVELOP NEXT WEEK...WITH STORM COVERAGE
SLOWLY SHIFTING EAST TOWARD THE NEW MEXICO BORDER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 116 km away, was scanning. The volume nearest the first event began at 05:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yavapai

When
August 30, 10:30 PM MST
Where
Yavapai County, 2.07 mi N of Chino Vly to 3.3 mi W of (Prc)prescott Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
34.760, -112.450

Strong winds from a thunderstorm knocked down a mature cottonwood tree in Chino Valley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600736.